MAUDE Adverse Event Report: BERLIN HEART GMBH BERLIN HEART EXCOR DRIVING TUBE, RED; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH BERLIN HEART EXCOR DRIVING TUBE, RED; VENTRICULAR ASSIST DEVICE
Model Number L20H-002X01
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/20/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The excor driving tube (red) with lot number 00086180 was used from (b)(6) 2020 to (b)(6) 2021 (242 days).We have reviewed the production records of the excor driving tube with the lot number 00086180.This driving tube was produced according to our specification.A detailed investigation report will be provided as soon as it is available.
 
Event or Problem Description
Berlin heart (b)(4) was informed by the clinic via the hotline that a crack was detected in the driving tube near the driving tube port of the excor blood pump of a patient supported in the lvad configuration.Configuration.The pump function was not affected.The pump continued to perform as intended with complete fill and ejection.The driving tube was exchanged without incident by experienced personnel in the clinic.The patient was not negatively affected by the exchange and is doing well.
 
Additional Manufacturer Narrative
During investigation, two breaks were detected at the transition to the pump connector and close to the cable tie.The two cracks look different, which indicates different types of stress on the driving tube.At this region of the driving tube, there is a transition from smaller diameter to larger diameter.This transition area of the driving tube is where the most stress is applied by external forces when in use by a patient.Torsional stresses can occur in the area of the cable tie when the driving tube is turned.It is very likely that high stress from the patient's mobility may have caused the fractures in the driving tube, and the presence of a small surface damages indicate that high degree of movement must have occurred at this region and contributed to the fracture.The exact cause of the defect cannot be detected in this case.In the current instructions for use (ifu), the user is advised that the cannula and driving tubes must not be bent, since this could lead to the damage of the cannula and driving tube.Furthermore, the user is advised to ensure that the cannulae and driving tubes are not subjected to any tension, torsion, pressure, or traction.And further on, in the manual the user of excor is instructed to inspect the blood pumps, cannulae and driving tubes regularly.

Brand Name
BERLIN HEART EXCOR DRIVING TUBE, RED
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
MDR Report Key11646907
Report Number3004582654-2021-00022
Device Sequence Number3658545
Product Code DSQ
UDI-Device Identifier04260090040560
UDI-Public04260090040560
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other Health Care Professional
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 04/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2022
Device Model NumberL20H-002X01
Device Catalogue NumberL20H-002X01
Device Lot Number00086180
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2021
Initial Date Received by Manufacturer 03/24/2021
Supplement Date Received by Manufacturer03/24/2021
Initial Report FDA Received Date04/11/2021
Supplement Report FDA Received Date06/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age2 YR